Author(s): Chicharro Mf, Guarner L, Vilaseca J, Planas M, Malagelada J
Abstract Share this page
Abstract OBJECTIVE: inflammatory bowel disease (IBD), total parenteral nutrition (TPN) and immunosuppressive treatment with cyclosporin A (CsA) are well known factors in hepatobiliary disorders. Their association, however, has been little studied. METHOD: we retrospectively analyzed the results of liver function tests (transaminases, AST. ALT), total bilirubin, alkaline phosphatase, and gamma-glutamyltransferase (GGT) in a consecutive series of 50 patients (29 men, 21 women, mean age 32 years, range 16-78 years) hospitalized for a severe attack of IBD between January 1992 and July 1997. Basal laboratory values in all patients were normal. Thirty-eight patients had ulcerative colitis (UC) and 12 had Crohn's disease (CD), which debuted in 28\% of the patients. All patients were treated with methylprednisolone (MP) (0.75-1.0 mg/kg daily i.v., and received TPN. 42\% (21/50) required additional treatment with CsA (5 mg/kg daily i.v.) at the beginning or during the first week of TPN and during 7-24 days, because on nonresponse to steroid treatment. Two study groups were defined according to treatment: Group I consisted of 29 patients given MP + TPN, and group II comprised 21 patients who received MP + TPN + CsA. The groups were otherwise similar in all other variables analyzed. Liver function tests were done weekly until the end of the study period. RESULTS: 62\% of the patients (31/50) showed hepatobiliary dysfunction, defined previously as a 2-fold or greater elevation of two or more parameters. There was no statistically significant difference between the two groups in the incidence of dysfunction (15/29 vs 16/21, n.s.). The parameters that showed the greatest alterations were GGT and ALT; the greatest elevation appeared during the third week of immunosuppressive treatment, and did not exceed 6-fold the normal value. The alterations disappeared once TPN and immunosuppressive treatment were discontinued. CONCLUSIONS: the hepatobiliary dysfunction in patients treated with both TPN and CsA was no more severe than associated with TPN alone.
This article was published in Rev Esp Enferm Dig
and referenced in Journal of Clinical Toxicology